Oklahoma, 2014

Damaging Wind in Oklahoma, August 27, 2014

August 27, 2014 · NWS AMA · 1 event in 1 county or zone

The combination of a weak upper level wave and residual outflow boundaries from early morning convection led to the development of convection across the northeastern corner of the Texas Panhandle. A discrete supercell moved north and entered southern Beaver County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of a weak upper level wave and residual outflow boundaries from early morning convection led to the development of convection across the northeastern corner of the Texas Panhandle. A discrete supercell moved north and entered southern Beaver County. This storm quickly began to diminish upon entering the county. After the discrete storm diminished no further reports of severe weather were relayed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 27, 2:54 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 27, 2:54 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
354 PM CDT WED AUG 27 2014

.SHORT TERM...
SHOWERS AND THUNDERSTORMS ARE INCREASING IN COVERAGE THIS AFTERNOON
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES AS THE AREA IS UNDER A
SUBTROPICAL MOISTURE PLUME HEAD OF AN UPPER LOW CURRENTLY NEAR THE
FOUR CORNERS REGION. WHILE THE MAIN SEVERE THREAT WILL BE NEAR A
QUASI-STATIONARY FRONTAL BOUNDARY OVER WESTERN NE AND NORTHWEST
KS...LATEST SPC MESOSCALE ANALYSIS INDICATES CAPE VALUES AROUND
1000-2000 J/KG. THIS CAN SUPPORT A FEW STRONG TO SEVERE STORMS
CAPABLE OF PRODUCING SMALL HAIL AND BRIEF GUSTY WINDS HOWEVER THE
OVERALL THREAT FOR SEVERE WX WILL BE LIMITED BY WEAK SHEAR. THE
INFLUENCE OF THE SUBTROPICAL MOISTURE /COURTESY IN PART BY HURRICANE
MARIE/ RAISES CONCERNS FOR HEAVY RAINFALL AND FLASH
FLOODING...ESPECIALLY OVER THE NORTHEAST AREAS OF THE PANHANDLES
WHERE NEARLY 3 INCHES OF RAINFALL FELL IN SPOTS. HOWEVER DESPITE
THIS...HAVE HELD OFF ON ISSUING A FLASH FLOOD WATCH GIVEN THE SPOTTY
NATURE OF HEAVY RAINFALL THE PAST SEVERAL DAYS. ALSO MODEL GUIDANCE
HAS BACKED OFF ON WIDESPREAD RAINFALL OVER THE AREA BUT WITH THE SYNOPTIC
SET UP AND ABUNDANT ATMOSPHERIC MOISTURE...SEE NO REASON WHY STORMS
WILL NOT DEVELOP THROUGH THE LATE EVENING HOURS. STORMS ARE ONCE
AGAIN EXPECTED TO PULSE UP DUE TO STRONG DAYTIME HEATING THEN START
TO DIMINISH IN COVERAGE AFTER SUNSET. CONVECTION DEVELOPING ALONG THE
HIGHER TERRAIN TO OUR WEST CAN MAKE ITS WAY INTO THE AREA LATE
TONIGHT AS SOUTHWEST UPPER FLOW CONTINUES TO TAP INTO THE SUBTROPICAL
MOISTURE WHILE BROAD SCALE FORCING CONTINUES AHEAD OF THE UPPER LOW.

THE POTENTIAL FOR HEAVY RAINFALL AND POSSIBLE SEVERE STORMS WILL BE
MAXIMIZED THURSDAY THROUGH EARLY FRIDAY AS THE UPPER LOW SLIDES EAST
ACROSS THE CENTRAL PLAINS. A WEAK COLD FRONT WILL PUSH ACROSS THE
AREA WHERE IT WILL STALL SOUTH OF THE SOUTHERN TX PANHANDLE. FORCING
FOR ASCENT WILL INCREASE AS THE UPPER LOW ADVANCES FURTHER TO THE
EAST WHILE THE COLD FRONT WILL ALSO AID IN PROVIDING LIFT FOR STORM
DEVELOPMENT. KEPT HIGHEST POPS OVER THE EASTERN ZONES THURSDAY WHERE
THE HIGHER MOISTURE WILL BE LOCATED. MODEL FORECAST SOUNDINGS
INDICATE PWATS INCREASE TO ABOVE 2 STANDARD DEVIATIONS BY THURSDAY
EVENING...SUPPORTING THE POSSIBILITY FOR HEAVY RAINFALL AND FLASH
FLOODING. WILL HAVE TO SEE HOW WIDESPREAD THE HEAVY RAINFALL TONIGHT
WILL BE BEFORE ISSUING A FLASH FLOOD WATCH FOR THIS PERIOD. MODEL
FORECAST SOUNDINGS ALSO INDICATE AN INCREASE IN INSTABILITY AND
SHEAR...INCREASING THE THREAT FOR THE STORMS TO BECOME SEVERE.

.LONG TERM...
SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING FRIDAY MORNING BUT
WILL GRADUALLY DIMINISH THROUGHOUT THE DAY AS THE LARGE SCALE LIFT
PROVIDED BY THE UPPER LOW DIMINISHES AS IT MOVES EAST OF THE AREA.
THE FRONT WILL REMAIN NEARBY AND POSSIBLY EVEN LIFT TO THE NORTH
HELPING TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS THROUGHOUT THE
DAY.

HAVE NOT MADE TOO MANY CHANGES TO THE EXTENDED FORECAST BEYOND FRIDAY
WITH ZONAL FLOW BECOMING ESTABLISHED  ACROSS THE SOUTHERN PLAINS.
SOUTHERLY WINDS NEAR A SURFACE TROUGH WILL BOOST TEMPS BACK WELL INTO
THE 90S TOWARD THE END OF THE HOLIDAY WEEKEND. THE PASSAGE OF AN
UPPER TROUGH OVER THE NORTHERN PLAINS MAY PUSH ANOTHER COLD FRONT
INTO THE AREA ON LABOR DAY. AT THIS POINT THIS FRONT DOES NOT LOOK TO
DO TOO MUCH BESIDE PROVIDING A WIND SHIFT SO HAVE KEPT THE GOING
FORECAST DRY BEYOND FRIDAY.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                66  86  63  86  64 /  40  50  50  30  20
BEAVER OK                  69  90  64  89  66 /  30  70  70  30  30
BOISE CITY OK              61  85  57  87  62 /  30  50  50  20  10
BORGER TX                  69  88  66  89  68 /  40  50  50  30  20
BOYS RANCH TX              65  90  60  88  64 /  40  40  40  20  20
CANYON TX                  65  86  62  86  63 /  40  50  50  20  20
CLARENDON TX               69  87  65  87  68 /  40  50  50  30  30
DALHART TX                 60  87  58  86  60 /  30  40  40  20  10
GUYMON OK                  65  89  62  91  64 /  30  60  60  30  20
HEREFORD TX                63  87  60  86  61 /  40  40  40  20  20
LIPSCOMB TX                69  87  64  90  66 /  40  70  70  30  30
PAMPA TX                   67  86  65  87  66 /  50  60  60  30  30
SHAMROCK TX                70  90  65  89  67 /  40  70  70  30  30
WELLINGTON TX              71  91  65  90  67 /  40  70  70  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/05
Hazardous weather outlook, Aug 27, 2:00 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT WED AUG 27 2014

OKZ001>003-TXZ001>020-281100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
300 PM CDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH LATE TONIGHT. NO ORGANIZED OR WIDESPREAD
SEVERE WEATHER IS EXPECTED...BUT A FEW STORMS MAY POSE A THREAT FOR
LOCALIZED AND BRIEF DAMAGING WIND GUSTS. THE PRIMARY THREAT HOWEVER
WILL BE THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WHICH MAY RESULT IN
INSTANCES OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

INTERMITTENT PERIODS OF THUNDERSTORMS ARE EXPECTED TO OCCUR OVER MUCH
OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH FRIDAY NIGHT. THE MOST
LIKELY TIMEFRAME FOR SEVERE STORMS WILL BE LATE THURSDAY...WHEN SOME
STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL UP TO THE SIZE
OF HALF DOLLARS. OTHERWISE...THE RISK OF ORGANIZED HEAVY RAINFALL
AND FLASH FLOODING MAY INCREASE BY THURSDAY NIGHT AND EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL OFFICIALS ARE ASKED TO RELAY REPORTS OF SEVERE
WEATHER...INCLUDING INFORMATION ABOUT FLOODING OR FLASH FLOODING...TO
THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.

CLK

In the hours before

Special weather statement, Aug 27, 2:19 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
319 PM CDT WED AUG 27 2014

TXZ012-272100-
POTTER TX-
319 PM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTER COUNTY UNTIL 400
PM CDT...

AT 318 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTH OF AMARILLO...MOVING NORTH AT 15
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL POTTER COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3551 10193 3548 10164 3525 10175 3527 10195
TIME...MOT...LOC 2019Z 192DEG 13KT 3533 10183

KB
Special weather statement, Aug 27, 2:34 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
334 PM CDT WED AUG 27 2014

TXZ015-020-272130-
COLLINGSWORTH TX-WHEELER TX-
334 PM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLLINGSWORTH AND
SOUTHEASTERN WHEELER COUNTIES UNTIL 430 PM CDT...

AT 331 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES EAST OF SHAMROCK...MOVING NORTHEAST AT 15
MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  SHAMROCK...           TWITTY...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 160 AND 176.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3516 10032 3545 10024 3541 9999 3506 10000
TIME...MOT...LOC 2034Z 204DEG 13KT 3523 10018

KB
Special weather statement, Aug 27, 2:47 PM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
347 PM CDT WED AUG 27 2014

OKZ002-003-272130-
BEAVER OK-TEXAS OK-
347 PM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEAVER AND EASTERN TEXAS
COUNTIES UNTIL 430 PM CDT...

AT 345 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF HARDESTY...OR 20 MILES EAST
OF GUYMON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HOOKER...             HARDESTY...           ADAMS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3682 10080 3650 10105 3650 10137 3688 10124
TIME...MOT...LOC 2048Z 211DEG 26KT 3661 10114

LG
Special weather statement, Aug 27, 2:59 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
359 PM CDT WED AUG 27 2014

TXZ007-008-012-013-272200-
CARSON TX-HUTCHINSON TX-MOORE TX-POTTER TX-
359 PM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...
NORTHEASTERN POTTER...SOUTHEASTERN MOORE AND SOUTHWESTERN HUTCHINSON
COUNTIES UNTIL 500 PM CDT...

AT 355 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF LAKE MEREDITH...OR 15 MILES
SOUTHWEST OF BORGER...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  LAKE MEREDITH...      SANFORD...            FRITCH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3581 10165 3571 10139 3547 10160 3555 10179
TIME...MOT...LOC 2059Z 209DEG 13KT 3559 10164

KB
Special weather statement, Aug 27, 3:13 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT WED AUG 27 2014

OKZ002-003-272200-
BEAVER OK-TEXAS OK-
413 PM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVER AND EASTERN
TEXAS COUNTIES UNTIL 500 PM CDT...

AT 411 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES EAST OF HARDESTY...OR 20 MILES NORTHWEST
OF PERRYTON...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TURPIN...             MOCANE...             FLORIS...
  BOYD...               TYRONE...             HARDESTY...
  BAKER...              ADAMS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3689 10049 3651 10099 3662 10125 3700 10109
TIME...MOT...LOC 2113Z 221DEG 23KT 3661 10103

LG
Special weather statement, Aug 27, 5:21 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
621 PM CDT WED AUG 27 2014

OKZ003-280000-
BEAVER OK-
621 PM CDT WED AUG 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER COUNTY UNTIL 700 PM CDT...

AT 618 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BALKO...OR 15 MILES
NORTHEAST OF PERRYTON...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BEAVER...             MOCANE...             KNOWLES...
  FORGAN...             FLORIS...             ELMWOOD...
  BALKO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3650 10039 3650 10077 3700 10070 3700 10001
TIME...MOT...LOC 2321Z 196DEG 29KT 3658 10063

LG

The radar

The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
August 27, 5:30 PM CST to 5:32 PM CST
Where
Beaver County, 2.86 mi ESE of Balko
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.620, -100.630

A discrete supercell entered southern Beaver County during the evening hours of the 27th. While near the town of Elmwood (Beaver County), the thunderstorm produced a downburst which caused 13 power pole to either be blown down or lean along State Highway 412 (Beaver County). After producing this downburst, no further severe weather was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538713.